Texas, 2003

Tornadoes in Texas, May 6 to 7, 2003

May 6 to 7, 2003 · NWS SHV · 4 events in 4 counties and zones

4 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$390,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 6, 10:45 PM CST, 0 minutes earlier.

Area forecast discussion, May 6, 10:45 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 PM CDT TUE MAY 6 2003

WILL BE UPDATING THE ZONES TO INCLUDE TORNADO WATCH THAT
WILL RUN UNTIL 500 AM CDT FOR SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND PARTS OF NORTHEAST TEXAS AND NORTHWEST AND NORTH
CENTRAL LOUISIANA. HAVE INCREASED THE CHANCE OF RAIN FOR SOME OF THE
WATCH AREA. ZONES ALREADY OUT. STRONG ROTATION IN STORMS ALREADY
DEVELOPING OVER NE TX.

6

.SHV...NONE.
Hazardous weather outlook, May 6, 11:00 AM CST, 11 hours 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE WEATHER...ACROSS SOUTHWEST
ARKANSAS...EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA.  THERE IS A
SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF THE AREA...
INCLUDING THE INTERSTATE 20 CORRIDOR.

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A VERY MOIST AND
UNSTABLE AIR MASS TO LIKELY PRODUCE SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL. ALSO...VERTICAL WIND PROFILES SUGGEST THE
POTENTIAL FOR TORNADOES...SOME POSSIBLY SIGNIFICANT AND LONG
LIVED...THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE MODERATE
RISK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Shreveport radar (KSHV), 80 km away, was scanning. The volume nearest the first event began at 04:44 UTC.

Open the radar archive at this moment

Event by event

4 tornado. Local standard time, as filed.

Tornado, Wood

When
May 6, 10:45 PM CST to 11:21 PM CST
Where
Wood County, 2 mi NE of Mineola
Rating
F2
Path length
18 mi
Path width
880 yd
Injuries
5 direct, 0 indirect
Property damage
$330,000
Reported by
NWS STORM SURVEY
Coordinates
32.717, -94.633

A strong cyclic supercell tornado developed over Mineola, Texas while a strong tornado developed shortly there after and moved to the east northeast. Numerous Pine, Oak, and other species of trees were either snapped or pushed over along the entire tornado track. Power lines were taken down across many locations along the track as well. The tornado moved over a small community of Pine Mills and destroyed 1 old frame home and 2 old mobile homes while damaging 9 others. Four injuries occurred including 1 broken leg. This tornado moved into Upshur, Harrison, and Marion Counties of northeast Texas.

Tornado, Upshur

When
May 6, 11:21 PM CST to 11:59 PM CST
Where
Upshur County, 1 mi SSW of Rhonesboro
Rating
F2
Path length
27.2 mi
Path width
440 yd
Property damage
$60,000
Reported by
NWS STORM SURVEY
Coordinates
32.683, -95.450

A strong cyclic supercell tornado developed over Mineola, Texas while a strong tornado developed shortly there after and moved to the east northeast. Numerous Pine, Oak, and other species of trees were either snapped or pushed over along the entire tornado track. Power lines were taken down across many locations along the track as well. The only structure in the path of this tornado was a construction trailer which was rolled over several times east of Gilmer, Texas. This tornado moved into Upshur County from Wood County and continued into Harrison and Marion Counties of northeast Texas.

Tornado, Harrison

When
May 6, 11:59 PM CST to May 7, 12:01 AM CST
Where
Harrison County, 10 mi NW of Harleton
Rating
F1
Path length
0.9 mi
Path width
220 yd
Reported by
NWS STORM SURVEY
Coordinates
32.733, -95.133

A strong cyclic supercell tornado developed over Mineola, Texas while a strong tornado developed shortly there after and moved to the east northeast. Numerous Pine, Oak, and other species of trees were either snapped or pushed over along the entire tornado track. No structures were along the tornado track in this county. This tornado moved into Harrison County, Texas from Wood and Upshur County and into Marion County of northeast Texas.

Tornado, Marion

When
May 7, 12:01 AM CST to 12:18 AM CST
Where
Marion County, 11 mi SW of Lassater
Rating
F1
Path length
8.3 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
32.767, -94.683

A strong cyclic supercell tornado developed over Mineola, Texas while a strong tornado developed shortly there after and moved to the east northeast. Numerous Pine, Oak, and other species of trees were either snapped or pushed over along the entire tornado track. No structures were along the tornado track in this county. This tornado moved into Marion County, Texas from Wood, Upshur, and Harrison Counties of northeast Texas. The tornado crossed Lake 'O The Pines and dissipated shortly after crossing the northeastern shore.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354517, 5354152, 5354153, 5354154.